The Dangers of Opioid Pain Medications

The Dangers of Opioid Pain MedicationsIt seems that in this day and age we currently live in, that everybody’s solution to any problem you may have is to “take a pill”. Got a headache? Take a pill. Got stomach cramp? Take a pill. Caught your partner cheating with your next door neighbor? Take a pill. Doctors are quick to prescribe pills to people who may or may not need them, but they don’t seem to be placing enough emphasis on the dangers and side effects associated with these drugs. There’s a pill designed to help tackle depression, and one of the listed side effects on the box, actually reads “may cause suicidal thoughts and tendencies”. That drug is supposed to make you feel happier and more content, yet it could cause you to consider taking your own life! Now, obviously not all pills can be bad, and when they are absolutely necessary, they can literally save your life on some occasions. However, it is important to be aware of the dangers, take opioid based painkillers for instance, these painkillers are made from opiates, the same substance responsible for the drug ‘heroin’ and they must be taken responsibly as a result. Here are some of the dangers associated with opioid pain medications.

Can cause severe constipation Opiates can lead to severe constipation, which as you may or may not know, can be extremely frustrating and extremely painful in some instances. Many opioid painkillers such as codeine, can lead to very severe cases of constipation, so it’s worth bearing that in mind.

They can be addictive – Opium comes from poppies, yet it is one of the most addictive substances in the entire world. You don’t need us to tell you just how bad the heroin epidemic is all over the world, and the same addictive effects could take place with opiate based painkillers too. Codeine is especially addictive thanks to the sedative painkilling effects that it possesses. The body things that without it, it cannot cope pain, and as a result, you may experience withdrawal type symptoms if you have been using it for a prolonged period of time.

This can lead to feelings of fatigue and lethargy – Opiates affect your body in a big way. There’s no denying they’re great if you’re in severe pain and need something to help relieve this, but many people are too quick to pop these painkillers when really they don’t need them at all. They may feel a slight twinge in their leg, or a very slight headache coming on, and will therefore pop a couple of painkillers there and then. These opioid pain medications can cause you to feel tired and lethargic and can lead to you simply not wanting to do anything, or even hinder the way that the body functions as a result.